The Extreme Dangers Of Benzodiazepine Withdrawal

The Extreme Dangers Of Benzo WithdrawalWithdrawal is a natural, if painful, part of drug addiction recovery. However, some withdrawal processes are much more dangerous than others – and benzodiazepine withdrawal is one of the most dangerous you can go through. If you are addicted to benzodiazepines like Xanax or Valium, do not try to quit “cold turkey” and do not do so alone. Due to the extreme dangers of benzo withdrawal, one should always detox in the presence of a detox medical professional.

We Can Help – Call Now (877) 455-0055

What Are Benzodiazepines?

Benzodiazepines, also known as benzos, are a class of painkillers. These are psychoactive, sedating drugs, such as Xanax and Valium. They are only available by prescription, which is why many addicts “doctor shop” in order to maintain their supplies. Benzodiazepines target the central nervous system and affect the way the brain interprets signals.

Benzodiazepines are often used in minor surgery, such as when wisdom teeth are removed, a tooth is extracted, or a minor wound is repaired. Outside the operating room, they are used for conditions like panic attacks, insomnia, generalized anxiety, and sometimes epileptic seizures. Benzodiazepines enhance gamma-aminobutyric acid, or GABA, a particular neurotransmitter in the brain that calms down the neurons responsible for anxiety, insomnia, seizures, or stress.

Doctors only prescribe benzodiazepines for short periods. However, the effects of these drugs are extremely strong. For many patients, they are also pleasurable, causing “highs” or other desired effects such as long, uninterrupted sleep. Therefore, patients often overuse their prescriptions and become desperate for more once the prescription runs out. They may lie about losing pills or say their doctor meant to call in a refill but forgot. Many people don’t realize they’re addicted to benzodiazepines until their bodies already need the substance to feel normal.

We Can Help – Call Now (877) 455-0055

Why Is Benzodiazepine Withdrawal Dangerous?

Most people are surprised to learn benzodiazepine withdrawal is more dangerous than withdrawal from drugs like heroin or cocaine. The effects of benzodiazepines are not as potent as these substances, yet this actually makes them more dangerous. That is, a patient might get the initial desired effects from a prescribed dosage of benzodiazepines. Over time, though, those effects will be less potent, so the patient will take more pills to get the initial high. Patients often don’t realize how much they’re taking or how close they might be to overdosing.

Benzodiazepines are also dangerous because they are some of the most difficult drugs to stop taking. Like most drugs, benzodiazepines significantly alter brain chemistry. However, unlike with heroin or cocaine, patients seek this chemical alteration for legitimate medical reasons. An addict is afraid if he stops taking benzos, his painful anxiety, insomnia, or panic symptoms will return. This makes it difficult, if not impossible, for an addict to stop taking benzodiazepines. However, without stopping, the addict will not recover.

Mitigating The Dangers Of Withdrawal

Mitigating The Dangers Of Withdrawal From XanaxAlways undergo withdrawal under professional supervision. Do not depend on your friends or family to get you through the process. They don’t know what to expect and may inadvertently prolong your symptoms.

Know what type of benzodiazepine you’re dealing with. For instance, Xanax leaves the body more quickly than any other benzodiazepine, meaning its effects wear off fast. Stop taking Xanax, as well as other benzodiazepines, slowly. Your clinician may wean you from the drug in steps. He or she may cut your dosage by a quarter at first, then in half, and so on until you aren’t taking any.

Understand the withdrawal symptoms are myriad and often painful. Withdrawal usually happens in stages, so don’t convince yourself you can take more benzodiazepine than you thought just because you feel well. What starts as mild anxiety, a small headache, or infrequent muscle cramps will progress to symptoms like shaking, sweating, vomiting, and aggression. In many cases, your original symptoms will return. Do not give up. Stay connected to your clinicians and other professionals. They can provide immediate coping mechanisms.

We Can Help – Call Now (877) 455-0055

The Stages Of Benzo Withdrawal

Benzodiazepine addicts start experiencing withdrawal within 6-12 hours of reducing the drug. Your body will immediately feel “starved,” and cravings will set in. You’ll experience mild versions of your original symptoms, such as anxiety and panic. If your symptoms included seizures, ensure someone is always with you to handle them.

Withdrawal symptoms peak within 1-4 days of the recovery process. This is the time you’ll experience vomiting, sweating, aggression, and sensitivity to light or sound. Your original symptoms will peak, so use the coping mechanisms you have already learned. By day four, your withdrawal will start to calm down. Do not give in to the temptation to take more pills. This will reset your brain chemistry and restart the process.

Within the first week or so after stopping the drug, your withdrawal symptoms will dramatically decrease. Within 14 days, they should be almost or completely gone. However, some symptoms may recur during this period. Your original symptoms will recur, too, but not as strongly. Withdrawal and original symptoms can fluctuate for up to two years, so stay in touch with your clinicians.

Call Your Doctor

Medically assisted detox is the safest way to go through benzodiazepine withdrawal. Your doctor originally prescribed the drugs and is familiar with their effects, so he or she is the best one to help you. Your doctor will also help you navigate less common withdrawal symptoms such as gastrointestinal issues, flu-like symptoms, temporary hearing and vision loss, or Restless Leg Syndrome.

Additionally, your doctor can guide you through alternative treatments for your original symptoms. Although benzodiazepines are dangerous, you also don’t want to live with panic attacks, insomnia, anxiety, or seizures. Your doctor may prescribe less potent medications, home remedies, or other alternative therapies. He or she will work with counselors and other professionals to find your best treatment options.

Speaking with someone who has your best interest at heart and that is not a salesman at a drug or alcohol rehab can be the difference between getting it right the first time and having to do this several times.

Contact Our Professional Interventionist Today